Total Pageviews

Wednesday, January 8, 2020

Shoulder Pain with Parkinson's

My shoulder problem began more than two years ago when it was time to put on my pajamas. I went to take my pullover shirt off, using the two-handed crossover method I'd used all my life and...OUCH!



There was a pain in my left shoulder joint. I reached back with my left hand to unhook my bra and another OUCH!  

I tried to remember if I had done anything unusual recently but there was nothing. When I went to put my left arm under my pillow for sleeping, this was also painful, so I slept on my right side all night. 

By morning, I was a grumpy Parky. I could find no humor in this situation. I didn't want to aggravate my left shoulder, so I chose a button-up shirt. I was careful not to raise my left arm too high or behind my back.  

Thinking that it might be a Parkinson's disease rigidity problem, I tried taking more carbi/levodopa. All that did is cause more dyskinesia. I tried increasing my left side DBS settings, but that didn't help either. 

I made an appointment with Ana, my primary care provider. She did an exam and suggested trying a course of methylprednisolone and gave me some exercises to try. I went back 6-weeks later, nothing had changed, so she gave me a cortisone shot. This didn't work either. 

I made an appointment with an Orthopedist that Ana recommended. He took x-rays of my left shoulder  and it was normal. A month later, I had a CT scan with contrast done on my left shoulder. It was also normal (of course.) 

He said there MIGHT be a small bone spur that's causing the problem. He suggested exploratory surgery, but I declined. So he gave me a cortisone shot in the left shoulder and said if it doesn't work, come back when you want surgery. This cortisone shot didn't work either and there was NO WAY I was going to have someone go digging around looking for something that might not even exist. I would just continue to be careful how I moved my left shoulder.

Then June 2019 came and I had my DBS battery replaced. I increased my DBS settings on my right side because my right foot was dragging. The small amount of carbi/levodopa I was taking, half a 25/100 pill every other day, caused severe dyskinesia. I cut back to twice a week, then once a week, and finally stop taking it completely. 


YumaBev with arm behind back

Shortly thereafter, without thinking, I reached back with my left arm to unhook my bra and there was no pain. I reached my left arm above my head and no pain! Yippee!!  
YumaBev with arms raised up

I asked my Movement Disorder Specialist when I saw her in December if my left shoulder problem could have been caused by the carbi/levodopa?

Yes, she said. You probably developed what is known as levodopa-induced dystonia. Isn't that interesting?? Just what we Parkies need...another medication side effect. 



3 comments:

  1. I've had that problem too for a year now. I still can't undress or put on a bra normally, but cannot stop cardidopa/levodopa because of all the other things it helps me with. But as you point out, another thing to deal with...

    ReplyDelete
  2. I've had the identical problem as YumaBev and I'm not on any medication at all (really trying my hardest to delay taking it) so I think it may be more of a Parkinson's dystonia problem rather than medication induced dystonia. The pain has been unbearable, physiotherapy made it worse so I started doing Qi Gong exercises, they have really helped. I've also started doing arm exercises in the gym as they have definitely improved my muscle tone and movement. I still get pain doing some things like putting my bra on behind my back or getting a fitted top off over my head but considering I used to feel physically sick opening the car door it's a vast improvement.

    ReplyDelete
    Replies
    1. Yes, in your case it may be either a Parkinson's dystonia problem or even a rigidity problem. I find it interesting how we all have different symptoms and different solutions.

      Delete